New York, 2014

Flash Flooding and Flooding in New York, May 21, 2014

May 21, 2014 · NWS BUF · 9 events in 1 county or zone

A warm front was stalled from southwest Ontario across central Lake Erie into northwest Pennsylvania. The front remained nearly stationary through the night and morning of the 21st and was the focus of steady, often moderate to heavy, rain over Chautauqua County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A warm front was stalled from southwest Ontario across central Lake Erie into northwest Pennsylvania. The front remained nearly stationary through the night and morning of the 21st and was the focus of steady, often moderate to heavy, rain over Chautauqua County. Measured rainfall reports included: 3.71 inches at Mayville, 3.26 inches as Bemus Point, 3.25 inches at Falconer, and 3.07 inches at the Jamestown airport. The heavy rains produced flash flooding mainly across the southern part of the county. Roads closed included: Route 62 in Ellington, Route 394 in Mayville, Lakewood and Jamestown; Jones Avenue, Gifford Avenue and Kiantone Road in Jamestown; Fairmont Avenue in Lakewood; and Allen Street and Allen Street in Falconer. In Falconer, a culvert washed out on County Route 380 near Interstate 86. The heavy rains also caused French Creek to overflow its banks in the Town of French Creek. In Falconer, the Chadakoin River crested at 4.4 feet. Flood stage there is 4 feet. A State of Emergency was declared in the county and the resulting damages were enough to warrant the county inclusion in a State Disaster Declaration.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 21, 2:48 AM EST, 12 minutes earlier.

Area forecast discussion, May 21, 2:48 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
348 AM EDT WED MAY 21 2014

.SYNOPSIS...
A WARM FRONT WILL MOVE INTO WESTERN AND CENTRAL NEW YORK LATE TONIGHT
AND WEDNESDAY. SHOWERS AND A FEW THUNDERSTORMS WILL ACCOMPANY THE
FRONT WITH THE GREATEST THREAT OVER SOUTHWESTERN NEW YORK.
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY
UNDER A WARM AND UNSTABLE AIRMASS. CONDITIONS WILL REMAIN SOMEWHAT
UNSETTLED THROUGH THE END OF THE WEEK WITH LOW CHANCES FOR SHOWERS
AND THUNDERSTORMS. EXPECT DRIER AND WARMER WEATHER SUNDAY INTO
EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
INITIAL BATCH OF CONVECTION FOCUSED NORTH OF THE SURFACE WARM FRONT
SHIFTING TO THE SOUTHEAST WITH THE BACK EDGE ALMOST OUT OF THE
NIAGARA FRONTIER. THIS TREND WILL CONTINUE TONIGHT WITH SOME
ADDITIONAL UPSTREAM CONVECTION CONTINUING TO FOCUS ON THE FAR
SOUTHWEST PORTION OF THE AREA. THE NEXT CONCERN WILL BE THE
DEVELOPING CONVECTIVE COMPLEX OVER NORTHERN ILLINOIS/NORTHERN
INDIANA WHICH WILL MOVE EAST INTO OH BEFORE DIVING TOWARD THE
SOUTHEAST OVERNIGHT. THE POSSIBILITY REMAINS THAT A PORTION OF THE
SOUTHERN TIER MAY GET CLIPPED BY THE NORTHERN PORTION OF THIS
SYSTEM TOWARD WEDNESDAY MORNING.

LATER ON WEDNESDAY...THERE IS LOW CONFIDENCE IN TIMING...BUT THE
PROBABILITY FOR RAIN SHOULD INCREASE DURING THE DAY AFTER SOME EARLY
STABILIZATION BEHIND /OR NORTH/ OF THE MCS.  MOST OF WESTERN NY
SHOULD BE IN THE WARM SECTOR FOR A PORTION OF THE DAY...WITH
ABUNDANT CLOUD COVER BUT WITH ELEVATED AND EVENTUAL SURFACE BASED
INSTABILITY...LEADING TO THE EVENTUAL LIKELIHOOD OF SOME CONVECTION
IN THE AFTERNOON AHEAD OF A WEAK COLD FRONT. WILL KEEP THE HIGHEST
PROBABILITY OF RAIN ALONG THE SOUTHERN TIER/HIGHER TERRAIN TO THE
SOUTH...BUT JUST ABOUT ALL OF WESTERN AND CENTRAL NEW YORK SOUTH
LAKE ONTARIO WILL LIKELY SEE SOME RAIN AND A NEARBY THUNDERSTORM OR
TWO BY OR IN THE AFTERNOON. A LOWERING THREAT FOR CONVECTION SHOULD
WORK ITS WAY IN TO THE BUF METRO AREA LATE IN THE DAY WITH A LAKE
BREEZE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
LEFT OVER SHOWERS AND THUNDERSTORMS WILL LINGER INTO THE EVENING
HOURS...WITH MODEL CONSENSUS SUGGESTING THE STEADIEST ACTIVITY IS
LIKELY TO BE EAST OF LAKE ONTARIO. OTHERWISE...A CLOSED UPPER LEVEL
LOW WILL MOVE FROM NORTHWEST ONTARIO INTO QUEBEC WITH THE ASSOCIATED
SURFACE OCCLUSION AND LOW PRESSURE MOVING SLOWLY INTO OUR REGION
WEDNESDAY NIGHT. THERE WILL STILL BE QUITE A BIT OF ELEVATED
INSTABILITY AHEAD OF THIS FRONT...WHICH MAY SPARK ANOTHER ROUND OF
SHOWERS WITH EMBEDDED THUNDERSTORMS WEDNESDAY NIGHT. SOME MODEL
GUIDANCE IS MORE AGGRESSIVE THAN OTHERS WITH THIS...BUT EXPECT THERE
WILL AT LEAST BE SCATTERED SHOWERS OUT AHEAD OF THIS FRONT.

THE BOUNDARY WILL BE ACROSS CENTRAL NEW YORK ON THURSDAY
MORNING...WITH THE BOUNDARY FORECAST TO MOVE SLOWLY EAST THROUGH THE
DAY. SHOWERS ARE LIKELY AND MAYBE A THUNDERSTORM EAST OF THE
FRONT...BUT BEHIND IT WILL BE MORE STABLE AIR WITH JUST SCATTERED
AFTERNOON SHOWERS DUE TO MARGINAL INSTABILITY AND LAKE BREEZE
CONVERGENCE BOUNDARIES.

THE UPPER LEVEL LOW WILL BE ACROSS NORTHERN NEW ENGLAND THURSDAY
NIGHT. AN VORT MAX EMBEDDED ON THE BACK OF THIS LOW MAY SPARK SOME
LIGHT SHOWERS THURSDAY NIGHT...BUT OTHERWISE JUST EXPECT MOSTLY
CLOUDY SKIES AND COOL TEMPERATURES. THE UPPER LOW WILL SLOWLY TRACK
EAST FRIDAY...BUT INCREASING DAYTIME INSTABILITY WILL BRING A BETTER
CHANCE OF SHOWERS FRIDAY AFTERNOON...MAINLY ACROSS INTERIOR PORTIONS
WHERE LAKE BREEZE BOUNDARIES MAY PROVIDE A FOCUS FOR LIFT.
TEMPERATURES WILL REMAIN BELOW NORMAL...WITH HIGHS IN THE LOWER 60S
BOTH THURSDAY AND FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE WEEKEND WILL START OFF ON THE COOL SIDE...BUT TEMPERATURES WILL
GRADUALLY WARM THROUGH THE PERIOD. MODEL GUIDANCE (GFS/GGEM/ECMWF)
IS IN GOOD AGREEMENT WITH THE UPPER LOW FORECAST TO EXIT INTO THE
CANADIAN MARITIMES AS AN UPPER LEVEL RIDGE BUILDS ACROSS THE GREAT
LAKES REGION. THIS EVOLUTION WILL TAKE SOME TIME...WITH HIGHS ON IN
THE UPPER 60S TO LOWER 70S ON SATURDAY WITH A LINGERING CHANCE FOR
SHOWERS.

THE COMBINATION OF UPPER LEVEL RIDING AND SURFACE HIGH PRESSURE
SHOULD BRING QUITE NICE WEATHER FOR THE LATTER HALF OF THE HOLIDAY
WEEKEND. EXPECT QUITE A BIT OF SUNSHINE ON BOTH SUNDAY AND MONDAY.
OF THE TWO DAYS...MONDAY SHOULD BE A BIT WARMER WITH HIGHS IN THE
LOWER 80S AWAY FROM THE LAKES...AND 70S NEAR THE LAKESHORES. THE
RIDGE WILL THEN SHARPEN ON TUESDAY...BUT WITH THE AXIS ACROSS OUR
REGION THERE WILL BE A SMALL CHANCE THAT UPSTREAM CONVECTION WILL
ROLL OVER THE RIDGE AND SPARK SOME SHOWERS INLAND OF THE LAKES.
TEMPERATURES WILL BE ABOVE NORMAL...WITH HIGHS LIKELY TO BE IN THE
LOWER 80S...AND POSSIBLY WARMER DEPENDING ON HOW MUCH SUNSHINE THERE
IS.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
A BAND OF SHOWERS AND EMBEDDED THUNDERSTORMS REMAINS ACROSS
CHAUTAUQUA COUNTY AND IS AFFECTING KJHW. SOME OF THE HEAVIER SHOWERS
OR THUNDERSTORMS KEEP KJHW AT IFR CONDITIONS THROUGH THE REST OF THE
OVERNIGHT PREDAWN HOURS...AND VFR ACROSS THE REGION THIS MORNING.
AFTERNOON CONVECTION IS EXPECTED TO REDEVELOP ACROSS WESTERN NY TO
THE FINGER LAKES...AND EXPAND TO THE NORTH DURING THE EVENING.

OUTLOOK...
WEDNESDAY NIGHT THROUGH FRIDAY...MAINLY VFR WITH SCT -SHRA.
SATURDAY AND SUNDAY...VFR.

&&

.MARINE...
A WARM FRONT WILL GRADUALLY MOVE NE FROM THE OHIO VALLEY INTO THE
LOWER LAKES TONIGHT...BRINGING THE RISK FOR SHOWERS AND POSSIBLY A
THUNDERSTORM INTO WEDNESDAY. A COLD FRONT WILL CROSS THE LOWER GREAT
LAKES WEDNESDAY NIGHT BRING MORE -SHRA WHILE INCREASING WESTERLY
FLOW.  THERE WILL BE THE POSSIBILITY OF SMALL CRAFT ADVISORIES FOR
BOTH LAKES BEHIND THE COLD FRONT.  A QUIET WEATHER PATTERN IS
FORECAST FOR MOST AND POSSIBLY ALL OF THE MEMORIAL DAY WEEKEND.

&&

.CLIMATE...
THE LATEST ENSO FORECAST FROM THE CLIMATE PREDICTION CENTER (CPC)
HAS REAFFIRMED THEIR EARLIER PREDICTION THAT AN EL NINO IS LIKELY
TO DEVELOP IN THE EQUATORIAL PACIFIC DURING THE NEXT SEVERAL
MONTHS. NOT ONLY ARE THE CHANCES OF AN EL NINO BECOMING MORE
LIKELY...BUT THERE IS MORE AGREEMENT WITHIN THE STATISTICAL MODELS
USED BY THE CPC THAT THE EL NINO WILL BE MODERATE TO STRONG IN ITS
INTENSITY.

THIS IS IMPORTANT FOR OUR WEATHER BECAUSE OF THE CORRELATING
WEATHER THAT WE EXPERIENCE DOWNSTREAM ACROSS THE LOWER GREAT
LAKES. AS LOCAL RESEARCH HAS CONFIRMED...THE STRONGER THE ENSO
EVENT (IN THIS CASE...EL NINO)...THE MORE LIKELY WE ARE TO
EXPERIENCE ABOVE NORMAL TEMPERATURES DURING THE WINTER MONTHS.
THIS WILL MOST CERTAINLY BE ADDRESSED IN MORE DETAIL LATER THIS
SUMMER AND FALL.

WHILE THE CORRELATION IS NOT QUITE AS STRONG FOR THE SUMMER
MONTHS...LOW AMPLITUDE TROUGHING OVER THE GREAT LAKES IS A LITTLE
MORE PRONOUNCED DURING THE SUMMER MONTHS LEADING INTO A MODERATE
TO STRONG EL NINO. FOUR OF THE FIVE PAST STRONG EL NINOS (1957...
1982...1992...1997 AND 2009) HAVE BEEN PRECEDED BY SUMMERS THAT
HAVE FEATURED BELOW NORMAL TEMPERATURES. WHILE STRETCHES OF HOT
WEATHER CAN CERTAINLY OCCUR...MERCURY READINGS DURING THESE YEARS
HAVE AVERAGED MORE THAN 2 DEGREES F BELOW JUNE-AUG 30 YEAR
NORMALS. THIS FACT SUPPORTS THE TEMPERATURE FORECAST FROM CPC FOR
THE METEOROLOGICAL SUMMER MONTHS OF JUNE-AUG...WHICH SUGGESTS
COOLER THAN NORMAL CONDITIONS FROM THE NORTHERN PLAINS ACROSS MUCH
OF THE GREAT LAKES REGION. AS MENTIONED THOUGH...THE HEMISPHERIC
CONNECTION AND RESULTING CORRELATION TO EL NINO IS STRONGER
DURING THE WINTER MONTHS.

ALL OF THE ABOVE HINGES ON THE DEVELOPMENT OF A STRONG EL NINO
THOUGH...AND WE WILL NOT KNOW THAT UNTIL LATER THIS FALL.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...TMA/ZAFF
NEAR TERM...TMA/ZAFF
SHORT TERM...APFFEL
LONG TERM...APFFEL
AVIATION...TMA/WCH
MARINE...ZAFF
CLIMATE...RSH
Hazardous weather outlook, May 20, 4:00 AM EST, 23 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
500 AM EDT TUE MAY 20 2014

NYZ001>005-010>014-019>021-085-210900-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
500 AM EDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A WARM FRONT WILL SLOWLY CROSS THE REGION LATE TONIGHT AND
WEDNESDAY. THIS FRONT WILL BE ACCOMPANIED BY SHOWERS AND SCATTERED
THUNDERSTORMS. A FEW OF THESE THUNDERSTORMS MAY PRODUCE LOCALLY
HEAVY RAINFALL WITH THE POTENTIAL FOR ISOLATED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-210900-
OSWEGO-JEFFERSON-LEWIS-
500 AM EDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SLOW MOVING FRONTAL BOUNDARY WILL CROSS THE REGION WEDNESDAY
NIGHT THROUGH THURSDAY. THIS FRONT WILL BE ACCOMPANIED BY SHOWERS
AND SCATTERED THUNDERSTORMS. A FEW OF THESE THUNDERSTORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL WITH THE POTENTIAL FOR ISOLATED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-210900-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
500 AM EDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

In the hours before

Special weather statement, May 20, 11:40 PM EST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1240 AM EDT WED MAY 21 2014

NYZ019-020-210615-
CATTARAUGUS NY-CHAUTAUQUA NY-
1240 AM EDT WED MAY 21 2014

...THUNDERSTORMS MOVING INTO THE WESTERN SOUTHERN TIER...

* AT 1234 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  BAND OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
  VERY HEAVY RAIN.  THESE STORMS WERE LOCATED OVER EASTERN LAKE ERIE
  AND SOUTHERN ONTARIO...AND MOVING SOUTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  FREDONIA AND DUNKIRK...
  JAMESTOWN...
  SALAMANCA...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! THESE STORMS WILL ALSO PRODUCE VERY HEAVY
RAINFALL WHICH MAY LEAD TO MINOR FLOODING IN LOW LYING AND POOR
DRAINAGE AREAS. A FEW STORMS MAY ALSO PRODUCE SMALL HAIL.

LAT...LON 4227 7977 4242 7946 4250 7935 4255 7922
      4224 7864 4199 7878 4199 7962 4199 7976
      4200 7977

HITCHCOCK

The radar

The Buffalo radar (KBUF), 101 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 2 flood. Local standard time, as filed.

Flood, Chautauqua

When
May 21, 3:00 AM EST to 5:30 AM EST
Where
Chautauqua County, 0.57 mi SSW of Falconer to 0.55 mi SSW of Falconer
Cause
Heavy Rain
Property damage
$200,000
Reported by
River/Stream Gage
Coordinates
42.112, -79.202

Flash Flood, Chautauqua

When
May 21, 5:00 AM EST to 8:00 AM EST
Where
Chautauqua County, 0.69 mi S of Portland to 0.81 mi WNW of Portland
Cause
Heavy Rain
Property damage
$100,000
Reported by
County Official
Coordinates
42.370, -79.470

Flash Flood, Chautauqua

When
May 21, 5:00 AM EST to 8:00 AM EST
Where
Chautauqua County, 0.48 mi ENE of Ross Mills to 0.33 mi NNW of Ross Mills
Cause
Heavy Rain
Property damage
$100,000
Reported by
County Official
Coordinates
42.152, -79.211

Flash Flood, Chautauqua

When
May 21, 5:00 AM EST to 8:00 AM EST
Where
Chautauqua County, 0.52 mi W of Ellington to 0.62 mi ESE of Conewango Vly
Cause
Heavy Rain
Property damage
$100,000
Reported by
County Official
Coordinates
42.219, -79.110

Flash Flood, Chautauqua

When
May 21, 6:12 AM EST to 9:00 AM EST
Where
Chautauqua County, 0.78 mi S of Mayville to 0.56 mi WNW of Mayville
Cause
Heavy Rain
Property damage
$100,000
Reported by
Department of Highways
Coordinates
42.239, -79.499

Flash Flood, Chautauqua

When
May 21, 6:30 AM EST to 10:00 AM EST
Where
Chautauqua County, 0.97 mi SSE of Jamestown to 0.81 mi NE of Ashville
Cause
Heavy Rain
Property damage
$500,000
Reported by
Department of Highways
Coordinates
42.088, -79.220

Flash Flood, Chautauqua

When
May 21, 7:47 AM EST to 11:00 AM EST
Where
Chautauqua County, 0.75 mi NW of Falconer to 0.69 mi W of Falconer
Cause
Heavy Rain
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
42.129, -79.208

Flash Flood, Chautauqua

When
May 21, 8:00 AM EST to 11:00 AM EST
Where
Chautauqua County, 0.69 mi N of Kennedy to 0.72 mi NNE of Kennedy
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
42.160, -79.100

Flood, Chautauqua

When
May 21, 9:30 AM EST to 12:30 PM EST
Where
Chautauqua County, French Creek to 0.63 mi WNW of French Creek
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
42.070, -79.700

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523898, 523869, 523870, 523873, 523877, 523883, 523889, 523894, 523896.